Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 245, NWS Nashville, TN

July 8, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2012, 12:19 AM CDT for 4 counties in Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 12:19 AM CDT (05:19 UTC)
Expired
Jul 8, 2012, 1:00 AM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Dickson County, TN, Houston County, TN, Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:20 AM CDTTSTM WND DMGCharlotte, TNTREES REPORTED BLOWN DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS54 KOHX 080519
SVROHX
TNC043-083-125-161-080600-
/O.NEW.KOHX.SV.W.0245.120708T0519Z-120708T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  EASTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 100 AM CDT

* AT 1215 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR CHARLOTTE...
  MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERIN...
  CUMBERLAND CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3636 8729 3632 8729 3633 8723 3613 8727
      3615 8756 3620 8759 3620 8766 3623 8770
      3624 8775 3645 8771
TIME...MOT...LOC 0519Z 100DEG 15KT 3625 8736

$$

SHAMBURGER
1 follow-up statement
363 
WWUS54 KOHX 080541
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 AM CDT SUN JUL 8 2012

TNC043-083-125-161-080600-
/O.CON.KOHX.SV.W.0245.000000T0000Z-120708T0600Z/
STEWART TN-DICKSON TN-HOUSTON TN-MONTGOMERY TN-
1241 AM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MONTGOMERY...EASTERN HOUSTON...NORTHWESTERN DICKSON AND SOUTHEASTERN
STEWART COUNTIES UNTIL 100 AM CDT...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES
NORTH OF DICKSON...MOVING WEST AT 15 MPH.

IN ADDITION...AT 1220 AM CDT TREES WERE REPORTEDLY BLOWN DOWN IN 
CHARLOTTE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3636 8729 3614 8732 3615 8756 3620 8759
      3620 8766 3623 8770 3624 8775 3645 8771
TIME...MOT...LOC 0541Z 100DEG 15KT 3627 8747

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:07 AM CDT, 12 minutes earlier.

Area forecast discussion, Jul 8, 12:07 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 AM CDT SUN JUL 8 2012

.UPDATE...FOR AVIATION.

&&

.AVIATION...
06Z TAFS...SCT TSRA AFFECTING THE KBNA AREA WILL CONTINUE TO MOVE
WNW NEAR 10KT POSSIBLY IMPACTING KCKV THROUGH 08Z. BRIEF DOWNPOURS
AND GUSTS AROUND 30KT WILL BE COMMON WITH ANY TSRA. AFTER
08Z...LIGHT WIND AND VFR CONDITIONS EXPECTED THROUGH MIDDAY SUNDAY.
SCT TSRA WILL DEVELOP AGAIN SUNDAY AFTERNOON...BECOMING MORE
NUMEROUS BY SUNDAY EVENING AS A FRONT APPROACHES FROM THE NORTH.

13

&&

.PREV DISCUSSION... /ISSUED 851 PM CDT SAT JUL 7 2012/

UPDATE...
PER CURRENT REGIONAL SATELLITE AND RADAR TRENDS...ALONG WITH SFC OBS...
AND TAKING A LOOK AT THE KOHX 00Z SUN UPPER AIR PROFILE AND INDICES...
BELIEVE THAT THERE MAYBE A SLIGHT CHANCE OF SHWRS/TSTMS BEFORE MIDNIGHT...
BUT...LIKE THE PREVIOUS NIGHTS...WILL KEEP THE MID STATE DRY OVERNIGHT.
THIS THE RESULT OF A CONTINUANCE THROUGHOUT THE NIGHT AT LEAST OF THE
CURRENT UPPER LEVEL RIDGING PATTERN AND DIFFUSE HIGH PRESSURE SFC PATTERN.
OVERNIGHT LOWS SEEM GENERALLY IN LINE WITH CURRENT TEMPS AND FORECASTED
VALUES AND WILL THUS NOT MAKE ANY SIGNIFICANT CHANGES AT THIS TIME ALSO.
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT THE ABOVE REASONING.

31

PREV DISCUSSION.../ISSUED 421 PM CDT SAT JUL 7 2012/

SHORT TERM...UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN THIS
WEEKEND AND GIVE WAY TO A TROUGH THAT WILL SETTLE OVER THE EASTERN
U.S. POPS WILL INCREASE THROUGH SATURDAY NIGHT AND SUNDAY.
TEMPERATURES WILL FINALLY BEGIN TO SHY AWAY FROM THE HUNDREDS AS
MORE MOISTURE ENTERS THE AREA OVER THE NEXT COUPLE OF DAYS.
DIURNAL HEATING ALONG WITH THE APPROACHING FRONT WILL GIVE THE
NORTHERN PORTION OF OUR AREA A HIGHER CHANCE OF STRONG TO SEVERE
STORMS ON SUNDAY. INCREASED POPS MONDAY MORNING AS A COLD FRONT,
ASSOCIATED WITH AN UPPER LEVEL TROUGH, BEGINS TO MOVE SOUTHEAST
ACROSS THE AREA. SOUNDINGS INDICATE PWAT VALUES CLIMBING AND
TOPPING OUT AROUND 2 INCHES ON MONDAY ALONG WITH PLENTY OF
INSTABILITY. LOW TEMPERATURES EXPECTED TO REMAIN IN THE MID TO LOW
70S AT NIGHT AND FALL FROM THE UPPER 90S ON SUNDAY TO THE UPPER
80S ON MONDAY. CLOUD COVER INCREASES AS THE COLD FRONT SETTLES IN
ON MONDAY AND STICKS AROUND INTO THE LONG TERM.

LONG TERM...TEMPS EXPECTED TO REMAIN NEAR NORMAL...HIGHS IN THE
UPPER 80S, LOWS NEAR 70. FRONTAL BOUNDARY APPEARS TO STALL AND
LOOKS LIKE IT COULD BRING A DECENT AMOUNT OF RAIN TO THE SOUTHEAST
COUNTIES OF THE MID-STATE. INSTABILITY ALONG THE BOUNDARY WILL
ENCOURAGE SCATTERED THUNDERSTORMS THROUGHOUT THE LONG TERM
FORECAST.

11

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 7, 7:24 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT SAT JUL 7 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
724 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 4O ON SUNDAY. MAIN
CONCERN WITH SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL.

NUMEROUS THUNDERSTORMS ARE EXPECTED ON MONDAY...WITH ISOLATED
TO SCATTERED THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. A
FEW STORMS MAY REACH STRONG THRESHOLDS. WITH STRONG THUNDERSTORMS
THAT DO DEVELOP...STRONG WINDS...BRIEF HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND HAIL WILL BE THE MAIN
CONCERNS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jul 7, 11:21 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 PM CDT SAT JUL 7 2012

TNZ025>027-080445-
CHEATHAM-DAVIDSON-DICKSON-
1121 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND DICKSON
COUNTIES...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BELLE MEADE...OR 8 MILES
WEST OF NASHVILLE...MOVING NORTHWEST AT 20 MPH.

PEOPLE IN CENTRAL CHEATHAM...NORTHEASTERN DICKSON AND WESTERN
DAVIDSON COUNTIES...INCLUDING THE CITY OF ASHLAND CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3611 8729 3640 8715 3626 8675 3607 8688

13
Special weather statement, Jul 7, 11:27 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 PM CDT SAT JUL 7 2012

TNZ007-008-027-028-080530-
DAVIDSON-ROBERTSON-SUMNER-WILSON-
1127 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON...SUMNER AND
WILSON COUNTIES...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HENDERSONVILLE...OR 11 MILES SOUTHWEST OF
GALLATIN...MOVING NORTHWEST AT 10 MPH.

PEOPLE IN NORTHERN DAVIDSON...NORTHWESTERN WILSON...SOUTHERN
ROBERTSON AND SOUTHWESTERN SUMNER COUNTIES...INCLUDING THE CITIES OF
GREEN HILL...LAKEWOOD...HENDERSONVILLE...GOODLETTSVILLE...
MILLERSVILLE AND RIDGETOP...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3630 8644 3615 8656 3629 8694 3637 8691
      3653 8679

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:21 PM CDTSpecial Weather StatementOHXCheatham24 min
Jul 7, 11:27 PM CDTSpecial Weather StatementOHXDavidson63 min
Jul 7, 11:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery46 min
Jul 7, 11:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson20 min
Jul 8, 12:32 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys28 min
Jul 8, 12:51 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Stewart54 min
Jul 8, 1:27 AM CDTFlash Flood WarningOHXDickson, Humphreys116 min
Jul 8, 1:42 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys63 min
Jul 8, 1:47 AM CDTSpecial Weather StatementOHXHouston58 min
Jul 8, 2:35 AM CDTSpecial Weather StatementOHXStewart25 min
Jul 8, 3:09 AM CDTSpecial Weather StatementOHXStewart66 min
Jul 8, 2:13 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys32 min
Jul 8, 3:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys28 min
Jul 8, 3:45 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys30 min
Jul 8, 4:00 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson30 min
Jul 8, 4:14 PM CDTSpecial Weather StatementOHXDavidson31 min
Jul 8, 4:17 PM CDTSpecial Weather StatementOHXDavidson28 min
Jul 8, 4:31 PM CDTSpecial Weather StatementOHXWilliamson29 min
Jul 8, 4:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Jul 8, 4:52 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson38 min
Jul 8, 5:10 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson35 min
Jul 8, 5:15 PM CDTSevere Thunderstorm WarningOHXWilson45 min
Jul 8, 5:26 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson23 min
Jul 8, 5:43 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Wilson62 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson46 min
Jul 8, 6:02 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
Jul 8, 6:15 PM CDTAreal Flood AdvisoryOHXRutherford, Smith, Wilson66 min
Jul 8, 6:25 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale35 min
Jul 8, 6:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton36 min
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.